A pain and sadness that will never go away
Updated: Aug 5, 2022
Hello. My name's Angus. I'm from Australia. I took ssri’s/snri's for roughly 13 years but spent most of that time taking Efexor. Not listening to my body's very early objections to starting these drugs is something I'll regret for the rest of my life.
At the start of 2017, I realized I had to get off Efexor and quickly, no matter what. I came off roughly 150mg in 3 ½ months. Coming off Efexor caused the most intense and ongoing period of suffering I have ever known. I call it "The Darkness", it's changed the way I see certain things now, like it will have with many of you guys.
Although Efexor withdrawal and the post-withdrawal symtoms pushed me much further than I could handle - for much longer than I could handle - out of respect for those who've suffered worse, I must define the symptoms I had as being "extremely moderate". I feel the need to leave the term "severe" for the next level guys and those who tragically aren't with us anymore due to the severity of their symptoms.
"Not listening to my body's very early objections to starting these drugs is something I'll regret for the rest of my life"
My reason for stopping Efexor gave me what I needed to endure what came, along with some serious good luck. My symptoms didn't get to that highest level; those who go there I think deserve the term "supreme warrior", and I sympathize incredibly with them.
We all have some “warrior” in us, but those who make it through that highest level of suffering deserve recognition for an amount of toughness which I doubt I myself could ever summon.
Although I feel on average that benzo withdrawal/post withdrawal syndrome causes higher level suffering (just my thoughts from my experience, some others of course will see it differently), I know these drugs can all cause incredible suffering. Some drugs just have a higher chance of causing it more often, I suppose.
Efexor is one in the ssri/snri class with a "higher" chance of causing severe withdrawal issues. What happened to me wasn't all in vain though, as it allowed me to save someone very close to me from making a big mistake with benzos. I wouldn't have known about benzo harm etcetera, had I not experienced what I did, and found the community on the internet, and a great, supportive community it is.
I’m grateful to have regained ownership of my brain and body by ridding myself of that incredibly awful, dependence forming drug Efexor. In 5 years I've recovered a lot! I think my bowels have been most affected and I am currently seeing a doctor, who actually told me these drugs can indeed affect your gut and vagus nerve. I'll have to see how it goes.
Well, at least I now have some very important knowledge I can use, to try to keep loved ones and anyone who'll listen a little safer/more informed. I think this experience has made me a little less arrogant (a trait of mine I'd rather not have); nowadays, I take the struggles of others more seriously, especially in areas that lead people to potentially become unknowingly and seriously drug dependent.
After sending my friend Ed White a Messenger message one night, I received the phone call I wish I didn't have to. It was on October 16th 2021 at 11:16 p.m, from Ed’s wife. Tragically, on the 13th of October 2021, after all Ed had done for the withdrawal community and all that he'd made it back from during his first attempt at getting off Efexor, he was unable to endure the withdrawal effects from his second attempt any longer.
Some of you will have known him and think of him as dearly as I did, and still do. I wanted to dedicate something to him, it occurred to me that my best to offer was a combination of writings I'd done with some stuff worked in for Ed. The guys at Mad in the UK kindly helped me put it out there.
For World Tapering Day, I want to get it out there again. Some things cannot be said enough – and for me, like for so many, this is a pain and a sadness that will never go away…
I've asked WTD to share my writing to try to encourage others to share theirs. I'm not a poet, just someone who was affected by something awful and tried to find words for it. My writing is an attempt to convey to those who don't (or won’t) understand how bad it is: to warn them of what can happen and of what we aren't told. Others have found better words for it, please think about sharing yours…?
Writing for Ed White, loving husband/father, researcher, advocate, Phd and friend to many, who sadly succumbed to the perils of Effexor withdrawal. RIP 07/08/1964-13/10/2021
I'm so sorry mate...